Dosing directions for children's over-the-counter medication are misleading and hard for parents to understand, according to a study from the New York University School of Medicine.
Researchers sampled 200 of the top-selling cough/cold, allergy, analgesic and gastrointestinal over-the-counter (OTC) liquid medication for children and found that inconsistencies between labeled dosage and the provided measuring device could increase the likelihood of mis-dose when medicine is administered by caretakers in the home.
One in four OTC medications didn't even include a measuring device, despite guidelines from the Food and Drug Administration that recommend all children's medications to include them.
In response to growing concerns over accidental drug overdose in OTC children's medications, the FDA released new guidelines on how to create clear and easy-to-use dosing directions in November 2009.
The study examined over-the-counter products around the time the guidelines were released and documents the widespread inconsistencies in dosing directions and packaging that spurred the action by both the FDA and the Consumer Healthcare Products Association, which represents the makers of 95 percent of all OTC consumer medications.
"This study is intended to establish baselines. The plan is to take another look in a year or so to see if changes have been made," says Dr. H. Shonna Yin, lead author on the study and assistant professor of pediatrics at NYU School of Medicine.
According to the CHPA, all member manufacturers are voluntarily participating in revisions to bring pediatric medications up to the new guidelines, though the results of these changes will not be reflected in the products immediately.
Though Yin's study was scheduled to be published Dec. 15 in the Journal of the American Medical Association, he said it is being released early as it is a matter of public health concern. Until the changes are made to the packaging, a lot of children are still at risk for accidental overdose or under-treatment, Yin told the ABC News medical unit.
With dose instructions varying from milliliters to teaspoons to ounces and even drams, making sure a child gets the right amount of that cough syrup or fever reducer can be confusing for parents, Yin said.
What's more, dosage can change dramatically depending on the age and weight of the child.
"[Mis-dosing in kids] is a very common problem," said Dr. Linda Prine, an associate professor of Clinical Family and Social Medicine at Beth Israel Medical center. "I would say that almost 100 percent of the time, when I get a call from a parent regarding fever in their child that has not responded to the OTC medication, it is because the dosage was too low for the weight of the child. We now try to prescribe exact dosages for our patients, but these go out of date as the kids grow."
And the instructions on the box often don't make matters any better, researchers found.
Among those medicines that included a measuring device, about 81.1 percent had superfluous markings that weren't relevant to the prescribed dose and nearly 90 percent labeled the device with different units than the instructions contained. The study found 98.6 percent of all products examined contained at least one inconsistency between the labeled directions and the accompanying device.